Clozapine level dropping


#1

Hi all,
My 20 year old daughter has been on clozapine for more than 2 years. She has been doing really well. Over the last few months her clozapine blood level (not dose) has dropped to half what it was. It’s a mystery. Does anyone have experience with this?


#2

Does she smoke? I have heard from my son’s former doctor that increased nicotine in the blood can lower clozapine levels. He always recommended my son try to smoke the same amount each day, unless he wanted to quit and then it would have to be slowly and with medical supervision. Other than that I’m not sure.


#3

I’m curious because our son just started on Clozapine. How do you know what the level of Clozapine is? Is that readily known when they test for the white blood cell count? I’m presuming that the less Clozapine showing up in blood means the dose is less effective?


#4

She doesn’t smoke. So, that isn’t it. She doesn’t drink or take unprescribed medication either.


#5

My daughter’s psychiatrist orders a clozapine level annually. They might do them more often in the beginning. Right now, he’s checking it monthly.


#6

I forgot to add that, yes, decreasing level decreases the effectiveness.


#7

Thank you for the explanation. What dose of Clozapine is she on? I’ve heard it can go as high as 700 mg. I’ll pray that the effectiveness of current dose or some other solution will work for her. Please keep us posted on how things are going with her and with you.


#8

I asked my friend the former FTF instructor and trainer whose son was on clozapine for 8 years. She wondered if there was a new med or supplement that had been added that might be blocking the absorption. She also wondered if your daughter might have reduced her dose on her own?

She reminded me that Clozapine levels take a long time to build up in the blood - she suggested that possibly the levels drop as slowly as they build up- if someone stops or reduces their meds.


#9

She has been on clozapine for 3 years and it gradually became very effective. Her psychiatrist has scoured the literature and consulted with colleagues. No answers. For now he’s raised the dose twice to a total of 350 mg after she became symptomatic again. More tests next week.


#10

Hopefully next week’s tests will have the level back on the rise with the increases dosage.


#11

FYI, I have read about supplementation of sarcosine, and of N-A-C, to Clozapine, perhaps most considered when Clozapine is not effective. Here are some articles:


#12

Thank you. This looks very interesting.


#13

I found this case study that describes carbamazepine (which my daughter takes) causing a drop in clozapine levels.
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5315233/#!po=1.51515

I talked with her psychiatrist and if things don’t improve from the bump in her clozapine dose, we’ll try lowering the carbamazepine. This makes me nervous as it’s been her best mood stabilizer. She seems less symptomatic so everything may stay the same for now. He bases his judgements about meds on her presentation. Only thing she is obviously experiencing is heightened anxiety.


#14

Good to know and I’m glad you have an idea of what could be causing the drop. And it seems you also have the ability to interact with the psych doc, so that is a good thing! As I heard someone say recently, this is a marathon and not a sprint! Stay hopeful that tweaking the meds will help manage this terrible illness as best possible. We’ll love to learn how things continue to go for you. Hugs to you and to your daughter!


#15

It is a marathon. Thanks!